THE FACTS: What is TSW?

CREAM
Since I talk about Topical Steroid Withdrawal so much I think it’s only polite to explain what it is for all of you that haven’t heard of it before. There’s nothing worse than someone talking excessively at you about something you have no idea about, like when a friend started up a long conversation about the hypothetical situation of the sun being made of billions and billions of bananas and still burning as hot because of the pressure that’s created or something along those lines. I still have no idea how this works. I make my point!

So what Is Topical Steroid Withdrawal exactly?
Topical Steroid Withdrawal is the process of withdrawing from a Topical Steroid Addiction. So what is a Topical Steroid Addiction? Well it’s a fairly new thing that’s only come to light in that last couple of years. It only occurs in those eczema sufferers who have previously used steroid creams. Your skin becomes addicted to the steroid therefore comes back even worse every time you stop using steroids due to it craving more and more of the drug. Most patients start with little patches of eczema usually on the creases of the arms or legs when they are younger and gradually over the years of using steroid creams which is supposed to ‘keep it at bay’ (or so we were told) the skin develops an eczema known as Steroid Induced Eczema which is caused from the skins addiction to steroids. So with this being the case, why does the eczema spread across the body and not just remain in its original patch? Well that’s because we have to stop thinking of our skin being individual body parts such as the head, the legs, the arms etc… and start thinking of it as one huge organ. With such a huge organ craving this drug it means it affects the whole of the body and the sufferer will eventually end up in adulthood with severe full body eczema.

Had we not been advised by doctors to use steroid creams the skin wouldn’t have become addicted and we would have eventually grown out of it or be left with just sensitive but manageable skin.
The withdrawal process can last anything from a few months to a few years depending on how addicted your skin is. When withdrawing the skin needs it so badly that is becomes extremely aggressive, red, itchy, swollen, weepy, tight and sheds excessively. The withdrawal process also makes you extremely ill. You experience frequent sickness, the chills, the sweats, blurred vision, weight loss, dizziness and it makes you feel extremely exhausted. Due to the body being under so much stress the hair starts to fall out and open wounds can become infected resulting in staph infections and in extreme cases the sufferer can become hospitalized.  Just like people going into rehab to combat a cocaine habit or any other drug addiction, it will inevitably get worse to get better.

Unfortunately the only way to get over a topical steroid addiction is just time and trust me when I say, that it will be one of the hardest times of your life!
After going through hell and back, eventually, the skin will be rid of its addiction and thus become ‘healed’. So said ‘incurable’ eczema is actually curable and could have been so easily avoided if doctors had warned us. Those little magic tubes known as steroid creams have made my life hell for over 20 years and now we all have to endure this grilling process to get over it! Having the knowledge that there actually is a light at the end of the tunnel however, is really the best feeling in the world! 😀

Although doctors now acknowledge ‘Topical Steroid Addiction’ they still continue to give it out to people of all ages like it is just mild cough medicine. Not only do the doctors prescribe them, but you can also buy them over the counter in any pharmacy at any time. You’ll find them labelled ‘for a winter itch’. This is unacceptable! It’s time to put steroid creams out of business and give people their lives back! This is my mission. It may take years but we will get those creams off the shelves for anyone to buy and we will do it together.

So all in all, that’s ‘Topical Steroid Withdrawal’ in a chestnut shell but if you want to know more just follow the link below
http://www.itsan.org/
This website changed my life. It’s definitely worth a read if you have ever used these creams or know anyone using them.

I hope, as formal as it was, this explains it a little more. Any questions, don’t be shy, leave a comment. 🙂 
Loves.xxx
amy-louise
DAY 58

7 thoughts on “THE FACTS: What is TSW?”

  1. Hi Amy – Lou,

    I really admire your positivity in facing up to your eczema. It’s very difficult to articulate the problems associated with being a sufferer. People have the opinion that eczema is a minor ailment but for anyone that Is unfortunate enough to have more severe forms of it, it is an extremely difficult condition to live with. It effects everything from your appearance to your general well being and enjoyment of life. As you have rightly said, steroid creams are a very old treatment and experts are only becoming aware of how they damage the body and create dependence on further doses to continue keeping the skin ‘fed’ with the steroids it has been fooled into thinking it needs. Progress seems to be coming in the US on better treatments and hopefully something is close to being available that will help make life better for long term sufferers. In the meantime, I often wish that kids with eczema could be cured because at 34, I know the misery that may lie ahead. You should be proud of yourself for trying to create a resource for others and for being brave enough to share your experiences. You are helping people by doing it. Take care. 🙂

  2. Thank you Amy Lou for your wonderful help. Please help me I have severe eczema on my face – never had it so severe. Horrible red patches that come out of nowhere and get super dry and start cracking. Super painful! Decades of using cortico sterioids is taking it’s toll. Please advise how you use the oats. And any other recommendations Thank you.

  3. My Eczema flared up for the first time since I was a child, and I have been dealing with it now for a year – Last week, my skin flared up to the point that I was unable to sleep, cried at my own reflection and was embarrassed to be around close friends and family.

    Naturally a trip to the doctor resulted in prescriptions for medications and steroid creams… I did ur oat bath last night, that calmed my skin so much! Thankyou!!!

    But now upon reading of steroid addictions I’m super scared, already, within two days of using them again, my skin is beginning to clear up and look healthyish once more… I don’t know how to manage stopping using the steroid creams ahhhh

  4. Hello, My name is kayla and i am 17 years old. I have had eczema ever since i was a baby, my doctors prescribed topical steroid lotion when i was around 9 months old. I have it head to toe and I don’t use my lotion most of the time, yeah it helps using it, but i don’t like to. It has thinned my skin severely and now i have painful stretchmarks on my thighs because of the steroids. You have it more sever than i do, and frankly i find it inspiring that you found a way to combat this, because it means i can. I want to talk to other eczema people out there. Thank you, have a nice day

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: